Illinois, 2009

Flash Flooding and Flooding in Illinois, May 15 to 16, 2009

May 15 to 16, 2009 · NWS ILX · 53 events in 20 counties and zones

A warm front lifted northward into the region during the early morning hours of May 15th, triggering a large complex of thunderstorms across Iowa. These storms tracked eastward into north-central Illinois producing very heavy rain west of the Illinois River during the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$365,000
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A warm front lifted northward into the region during the early morning hours of May 15th, triggering a large complex of thunderstorms across Iowa. These storms tracked eastward into north-central Illinois producing very heavy rain west of the Illinois River during the morning. Additional strong to severe thunderstorms developed further south along the warm front in the afternoon. These storms produced numerous reports of large hail, heavy rainfall, and flash flooding - including a fatality in a vechicle due to high water late in the evening. This was the second heavy rain episode within three days in central Illinois. There were also isolated reports of wind damage in central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 15, 5:50 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, May 15, 5:50 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
650 AM CDT FRI MAY 15 2009

.DISCUSSION...
ISSUED 317 AM CDT FRI MAY 15 2009
UPPER LEVEL TROF TRYING TO DIG INTO THE ROCKIES...WITH A SFC LOW
DEVELOPING IN THE NRN PLAINS. FRONTAL BOUNDARY ASSOCIATED WITH
WEDNESDAYS WEATHER IS STILL STRETCHED FROM KS INTO THE MID
ATLANTIC STATES. THIS WILL PLAY A ROLE WITH THE COMING FORECAST.
MAIN ISSUES ARE THIS FRONT AND ITS INTERACTION WITH AN APPROACHING
WAVE FOR THE NEXT TWO DAYS. MODELS ARE ACTUALLY IN PRETTY DECENT
AGREEMENT OVERALL. MAJOR DIFFERENCES IN THE MODELS CROP UP IN THE
EARLY PARTS OF NEXT WEEK WITH THE ECMWF MAINTAINING A SLOWER
PROGRESSION OF AN UPPER WAVE...AND THE GFS BUILDING IN A MASSIVE
UPPER LEVEL RIDGE...WITH DRY AND HOT WEATHER FOR THE MIDWEST AND
THE SERN CONUS. FOR THE MOST PART...THE FORECAST IS NOT REALLY
AFFECTED BY THIS DIFFERENCE...AS THE FORECAST IS DRY EITHER WAY
FOR DAYS 3 THRU 5.

SHORT TERM...TODAY AND TOMORROW...
BOUNDARY TO THE SOUTH STILL PROGGED TO BEGIN DRIFTING NORTH WITH
WAA AT THE SFC...HOWEVER... NAM/WRF MAY BE PUSHING IT A LITTLE TOO
FAR NORTH AS THE THUNDERSTORM COMPLEX MOVING ACROSS IA AND MO THIS
MORNING MAY KEEP THE LOW LEVELS A BIT COOLER. SO...FRONTAL
POSITION IS A BIT PROBLEMATIC. HOWEVER...THE UPPER WAVE/LLJ
ENHANCED SHOWERS SHOULD CONTINUE INTO THIS MORNING. THE
FRONT SHOULD DRIFT NWD...ALLOWING FOR SOME WAA SHOWERS LATER IN
THE AFTERNOON. ESSENTIALLY...SEVERAL WEAK INFLUENCES KEEPING POPS
IN FOR MUCH OF TODAY. BIG THREAT FOR SEVERE WEATHER WILL BE LATER
AS THE INSTABILITY MAXIMIZES LATER TODAY...ANCHORING MUCH OF THE
CWA IN A WARM SECTOR ENVIRONMENT. COLD FRONT APPROACHES AND SETS
OFF ANOTHER ROUND OF PRECIP THAT WILL EVENTUALLY MELD INTO A QUASI
LINEAR STRUCTURE YET AGAIN WITH AN AMPLIFIED WIND THREAT IN THE
OVERNIGHT HOURS. EXPECT RAIN TO COME TO AN END IN THE FIRST HALF
OF THE DAY TOMORROW...WITH COOLER TEMPS BEHIND THIS FRONT.

LONG TERM...SUNDAY THROUGH TUESDAY...
ONCE THE SHOWERS CLEAR THE FA ON SATURDAY AFTERNOON...THE MIDWEST
MOVES INTO A DRIER PATTERN...AND SLIGHTLY COOLER THROUGH SUNDAY
NIGHT. 850MB TEMPS IN ECMWF DROP TO 3C TO 6C...BRINGING SLIGHTLY
UNSEASONABLE COOLER TEMPS IN UNTIL THE WARM UP KICKS IN AGAIN WITH
SUNNY SKIES ON MONDAY.

HJS

&&

.AVIATION...
ISSUED 650 AM CDT FRI MAY 15 2009...FOR THE 12Z TAFS

ONGOING SHOWERS AND STORMS WILL CONTINUE FOR MUCH OF THE
MORNING...AS A WARM FRONT LIFTS N ACROSS THE AREA. PIA AND BMI
WILL HAVE THE BEST CHANCE AT IFR VIS AND MVFR CIGS THIS MORNING
DUE TO STRONGER STORMS. WILL TEMPO A COUPLE HOURS OF THOSE
CONDITIONS EARLY THIS MORNING AT BOTH SITES. THE REMAINDER OF C IL
WILL SEE MORE SCATTERED CONVECTION...SO WILL BROAD BRUSH THOSE
AREAS WITH VFR CONDITIONS.

STRONG TO SEVERE STORMS WILL BE POSSIBLE ALONG THE COLD FRONT LATE
THIS AFTERNOON AND EVENING...AS IT MOVES EAST. WILL TEMPO 3 HRS OF
IFR VIS AND CIGS AT ALL SITES DURING THE EVENING. TIMING STILL A
LITTLE IN DOUBT...BUT MORE CONFIDENT ON THE LOW VIS AND CIGS
OCCURRING.

BY MIDNIGHT...THE COLD FRONT SHOULD BE ESE OF MOST TAF
SITES...POSSIBLE NOT DEC/CMI. WENT WITH NW WINDS AND IFR CIGS THE
REMAINDER OF THE NIGHT...ONCE THE STORMS DEPART.

SHIMON
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH SATURDAY
MORNING FOR ILZ027>031-036>038.

&&
Hazardous weather outlook, May 15, 4:40 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
540 AM CDT FRI MAY 15 2009

ILZ027>031-036>038-161100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
540 AM CDT FRI MAY 15 2009

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND
EVENING...AS A COLD FRONT PUSHES EAST ACROSS THE AREA. SOME OF THE
STORMS MAY REACH SEVERE LEVELS...WITH DAMAGING WINDS AND LARGE
HAIL. AN ISOLATED TORNADO WILL BE POSSIBLE.

VERY HEAVY RAINFALL IS ALSO EXPECTED. RAINFALL AMOUNTS MAY REACH
BETWEEN 1 AND 2 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
THIS RAIN...FALLING ON ALREADY SATURATED SOILS...WILL AGGRAVATE
ONGOING FLOODING PROBLEMS ACROSS THE AREA.

THE STORMS WILL SHIFT SOUTH OF THE AREA LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MANY AREA RIVERS WILL REMAIN AT OR ABOVE FLOOD STAGE FOR THE
NEXT SEVERAL DAYS. IN PARTICULAR...THE ILLINOIS...MACKINAW...AND
SPOON RIVERS WILL EXPERIENCE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 10 PM.

ILZ040>057-061>063-066>068-071>073-161100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT-
SHELBY-VERMILION-
540 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND
OVERNIGHT...AS A COLD FRONT PUSHES EAST ACROSS THE AREA. SOME OF
THE STORMS MAY REACH SEVERE LEVELS...WITH DAMAGING WINDS AND
LARGE HAIL. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. LOCALLY
HEAVY RAINFALL MAY DEVELOP...AND FALL ON ALREADY SATURATED SOILS.
ANY ONGOING FLOODING PROBLEMS ACROSS THE AREA WILL LIKELY BE
AGGRAVATED.

THE STORMS WILL SHIFT SOUTH OF THE AREA BY EARLY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MANY AREA RIVERS WILL REMAIN AT OR ABOVE FLOOD STAGE FOR THE
NEXT SEVERAL DAYS. IN PARTICULAR...THE ILLINOIS...SANGAMON...LITTLE
WABASH...AND EMBARRAS RIVERS WILL EXPERIENCE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND 1 AM.

SHIMON

The radar

The Quad Cities radar (KDVN), 100 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

27 hail, 20 flash flood, 3 thunderstorm wind, 2 flood, 1 lightning. Local standard time, as filed.

Flash Flood, Fulton

When
May 15, 8:00 AM CST to 2:00 PM CST
Where
Fulton County, 3.19 mi NNW of Avon to 0.95 mi SSW of Avon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.715, -90.444

Heavy rain produced up to 2 feet of water on parts of county road 20 near Avon. Water also covered a rural road near London Mills.

Flash Flood, Fulton

When
May 15, 9:30 AM CST to 3:00 PM CST
Where
Fulton County, 0.95 mi ESE of London Mills to 1.1 mi E of Ellisville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.715, -90.253

Heavy rain on already saturated ground resulted in flooded roads in much of northern Fulton County. Illinois Routes 116 and 78 near Farmington were closed. Illinois Route 9 was covered with water and impassible in spots from Checkrow to Fiatt.

Flash Flood, Knox

When
May 15, 11:30 AM CST to 3:00 PM CST
Where
Knox County, 3.39 mi W of Saluda to 1.97 mi W of St Augustine
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.878, -90.444

Heavy rain on an already saturated ground produced extensive flash flooding in southern Knox County, particularly along the Spoon River basin. Part of U.S. Highway 150, about 3 miles southeast of Dahinda, was under water.

Flash Flood, Knox

When
May 15, 11:45 AM CST to 3:00 PM CST
Where
Knox County, 3 mi NW of Rio to 6.35 mi W of Saluda
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.152, -90.439

Heavy rainfall of 2.00 to 3.00 inches on already saturated ground produced widespread flash flooding in northern Knox County. Many roads were covered with water, and several rural roads were closed to traffic. Numerous streets in the city of Galesburg were also closed due to high water.

Flash Flood, Stark

When
May 15, 12:30 PM CST to 4:00 PM CST
Where
Stark County, 4.3 mi NNW of Elmira to 0.42 mi SW of Elmira
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.236, -89.866

Heavy rain of 2.00 to 3.00 inches on already saturated ground produced widespread flash flooding of most roads across Stark County. Many rural roads were closed to traffic due to high water.

Flash Flood, Peoria

When
May 15, 12:30 PM CST to 4:00 PM CST
Where
Peoria County, 2.2 mi NNW of Elmore to 4.22 mi SW of Cramers
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.981, -89.990

Heavy rain of 2.00 to 3.00 inches on already saturated ground produced widespread flash flooding of most roads across western Peoria County. U.S. Route 150 from 2 miles west of Brimfield to 1 mile east of Brimfield was impassible.

Flash Flood, Knox

When
May 15, 2:25 PM CST to 7:30 PM CST
Where
Knox County, 3 mi NW of Rio to 6.35 mi W of St Augustine
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
41.152, -90.439

Another round of thunderstorms resulted in renewed flash flooding in Knox County. The heavy rain caused many roads, particularly in rural areas, to be impassible.

Flash Flood, Fulton

When
May 15, 3:00 PM CST to 7:30 PM CST
Where
Fulton County, 1.72 mi ENE of Brereton to 5.74 mi NNE of Farmington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.628, -89.989

Another round of thunderstorms with 1.00 to 2.00 inches of rain resulted in renewed flash flooding in Fulton County. The heavy rain caused many roads, particularly in rural areas, to be impassible.

Hail, Morgan

When
May 15, 3:04 PM CST to 3:05 PM CST
Where
Morgan County, Meredosia
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.830, -90.570

Hail, Morgan

When
May 15, 3:05 PM CST to 3:06 PM CST
Where
Morgan County, Chapin
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.770, -90.400

Hail, Cass

When
May 15, 3:42 PM CST to 3:43 PM CST
Where
Cass County, Virginia
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.950, -90.220

Flash Flood, Stark

When
May 15, 4:00 PM CST to 7:30 PM CST
Where
Stark County, 4.3 mi NNW of Elmira to 0.42 mi SW of Elmira
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.236, -89.866

Another round of thunderstorms with 1.00 to 1.50 inches of rain resulted in renewed flash flooding in Stark County. The heavy rain caused many roads, particularly in rural areas, to be impassible.

Flash Flood, Peoria

When
May 15, 4:00 PM CST to 7:30 PM CST
Where
Peoria County, 2.34 mi NNW of Elmore to 3.96 mi SSW of Cramers
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.983, -89.990

Another round of thunderstorms with 1.00 to 1.50 inches of rain resulted in renewed flash flooding in western Peoria County. The heavy rain caused many roads, particularly in rural areas, to be impassible.

Flash Flood, Schuyler

When
May 15, 4:00 PM CST to 8:00 PM CST
Where
Schuyler County, 4.73 mi W of Birmingham to 5.6 mi SSW of Huntsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.279, -90.909

Heavy rain of 2.00 to 4.00 inches in two to three hours resulted in widespread flash flooding in northern Schuyler County. The heavy rain caused nearly every road in rural areas to be impassible. A large portion of Illinois Route 101 was closed to traffic.

Hail, Menard

When
May 15, 4:12 PM CST to 4:13 PM CST
Where
Menard County, 0.69 mi N of Petersburg
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
40.030, -89.850

Hail, Menard

When
May 15, 4:20 PM CST to 4:21 PM CST
Where
Menard County, 3 mi S of Greenview
Measured
1.25 in hail
Reported by
Mesonet
Coordinates
40.037, -89.750

Hail, Sangamon

When
May 15, 4:28 PM CST to 4:29 PM CST
Where
Sangamon County, Cantrall
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.930, -89.680

Hail, Menard

When
May 15, 4:28 PM CST to 4:29 PM CST
Where
Menard County, Athens
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.950, -89.730

Hail, Logan

When
May 15, 4:46 PM CST to 4:47 PM CST
Where
Logan County, 1 mi W of Cornland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.930, -89.419

Hail, Logan

When
May 15, 4:54 PM CST to 4:55 PM CST
Where
Logan County, Cornland
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.930, -89.400

Nickel-sized hail was accompanied by 50 to 55 mph winds and heavy rain.

Hail, Scott

When
May 15, 4:55 PM CST to 4:56 PM CST
Where
Scott County, Winchester
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.630, -90.470

Hail, Cass

When
May 15, 4:58 PM CST to 4:59 PM CST
Where
Cass County, 2.07 mi S of Philadelphia
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
39.890, -90.120

Thunderstorm Wind, Logan

When
May 15, 5:00 PM CST to 5:01 PM CST
Where
Logan County, 2 mi SSW of Beason
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.123, -89.215

Strong winds damaged the roof and trusses of a machine shed.

Hail, Logan

When
May 15, 5:09 PM CST to 5:10 PM CST
Where
Logan County, 1 mi NNW of Mt Pulaski
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.033, -89.287

Hail, De Witt

When
May 15, 5:28 PM CST to 5:29 PM CST
Where
De Witt County, 1 mi SW of Clinton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.140, -88.963

Flash Flood, Logan

When
May 15, 5:40 PM CST to 10:30 PM CST
Where
Logan County, 2.75 mi ENE of Elkhart to 3.11 mi W of Cornland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.031, -89.430

Heavy rain on an already saturated ground produced significant flash flooding in southern Logan County. Illinois Route 121 between Mt. Pulaski and Latham was impassible due to high water. An apartment complex in Latham was evacuated due to rapidly rising water.

Thunderstorm Wind, Sangamon

When
May 15, 5:45 PM CST to 5:46 PM CST
Where
Sangamon County, Williamsville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.950, -89.550

Power poles were blown down on the east side of Williamsville.

Hail, Sangamon

When
May 15, 5:45 PM CST to 5:46 PM CST
Where
Sangamon County, Springfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.800, -89.650

Hail, Sangamon

When
May 15, 5:45 PM CST to 5:46 PM CST
Where
Sangamon County, Springfield
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.800, -89.650

Flash Flood, McLean

When
May 15, 5:45 PM CST to 10:30 PM CST
Where
McLean County, 0.35 mi S of Hendrix to 2.93 mi SSE of Heyworth
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.415, -88.970

Heavy rainfall of 1.00 to 2.00 inches within an hour, on already saturated ground, produced flash flooding in southern McLean County. Many rural roads were flooded. Numerous streets in the town of LeRoy were under water.

Hail, Sangamon

When
May 15, 5:49 PM CST to 5:50 PM CST
Where
Sangamon County, Springfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.800, -89.650

Hail, Piatt

When
May 15, 5:50 PM CST to 6:10 PM CST
Where
Piatt County, 1.32 mi W of Monticello to 0.68 mi SE of Monticello
Measured
2.75 in hail
Property damage
$255,000
Reported by
Public
Coordinates
40.030, -88.595

Large hail damaged siding, gutters, roofs, and windows to numerous homes in the Long Grove subdivision west of Monticello. Hail up to 2.75 inches in diameter was also reported on the east side of Monticello, where several cars were damaged.

Lightning, Piatt

When
May 15, 5:50 PM CST
Where
Piatt County, Monticello
Property damage
$60,000
Reported by
Mesonet
Coordinates
40.030, -88.570

Lightning struck a power pole on the east side of Monticello. The lightning strike caused damage to electrical systems and appliances in several homes. There were no injuries.

Hail, Piatt

When
May 15, 5:52 PM CST to 5:53 PM CST
Where
Piatt County, 2 mi NE of Cisco
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
40.041, -88.703

Hail, Vermilion

When
May 15, 5:55 PM CST to 5:56 PM CST
Where
Vermilion County, 2.1 mi W of Hoopeston
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.470, -87.710

Hail, Piatt

When
May 15, 6:00 PM CST to 6:01 PM CST
Where
Piatt County, Monticello
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.030, -88.570

Hail, Menard

When
May 15, 6:00 PM CST to 6:01 PM CST
Where
Menard County, 2 mi SW of Athens
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.929, -89.757

Thunderstorm Wind, Menard

When
May 15, 6:00 PM CST to 6:01 PM CST
Where
Menard County, Athens
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.950, -89.730

Large tree limbs were blown down in Athens.

Hail, Piatt

When
May 15, 6:05 PM CST to 6:06 PM CST
Where
Piatt County, 4 mi NNE of Monticello
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
40.084, -88.541

Hail, Christian

When
May 15, 6:15 PM CST to 6:16 PM CST
Where
Christian County, Mt Auburn
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.770, -89.270

Hail, Champaign

When
May 15, 6:18 PM CST to 6:19 PM CST
Where
Champaign County, 1 mi W of Champaign
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.120, -88.269

Flash Flood, De Witt

When
May 15, 6:30 PM CST to 11:30 PM CST
Where
De Witt County, 2.23 mi SSW of Midland City to 3.19 mi SW of Kenney
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.123, -89.153

Heavy rain of 1.50 to 2.50 inches fell within two hours across parts of southern Dewitt County. This produced extensive flash flooding, particularly on rural roads.

Flash Flood, Macon

When
May 15, 6:30 PM CST to 11:30 PM CST
Where
Macon County, 6 mi NNW of Heman to 5.41 mi SSW of Heman
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.055, -89.153

Heavy rain of 1.50 to 2.50 inches fell within two hours across parts of northern Macon County. This produced extensive flash flooding, particularly on rural roads.

Flash Flood, Champaign

When
May 15, 7:00 PM CST to May 16, 12:00 AM CST
Where
Champaign County, 3.63 mi WSW of Mahomet to 7.22 mi N of Ivesdale
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.183, -88.465

Heavy rain of 1.50 to 2.50 inches fell within two hours across central parts of Champaign County. This produced extensive flash flooding. Numerous streets in the cities of Champaign and Urbana were flooded and impassible. Several vehicles were stranded in the flood waters, particularly in or near viaducts. There were no injuries.

Flash Flood, Piatt

When
May 15, 7:00 PM CST to 11:00 PM CST
Where
Piatt County, 1.69 mi SE of De Land to 3.15 mi NNW of Milmine
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.081, -88.650

Heavy rain of 1.00 to 1.50 inches fell within one hour, on already saturated ground, across central Piatt County. This produced extensive flash flooding, particularly on rural roads and on streets in the city of Monticello.

Flash Flood, Christian

When
May 15, 7:15 PM CST to May 16, 12:00 AM CST
Where
Christian County, 1.59 mi WSW of Sicily to 3.62 mi WNW of Morrisonville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.572, -89.528

Heavy rain of 1.00 to 2.00 inches fell within two hours, on already saturated ground, across northwest Christian County. This produced extensive flash flooding, particularly on rural roads.

Hail, Vermilion

When
May 15, 7:25 PM CST to 7:26 PM CST
Where
Vermilion County, 5 mi W of Danville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.130, -87.715

Flood, Fulton

When
May 15, 7:30 PM CST to May 16, 7:30 AM CST
Where
Fulton County, 3.19 mi NNW of Avon to 1.1 mi WNW of Marietta
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
40.715, -90.444

Periods of heavy rain on saturated soil resulted in extensive flooding in northern Fulton county, particularly in the vicinity of the upper Spoon River basin. Nearly every road was under water and impassible. A 46 year old woman died when she drove her car around a barricade and was swept into the Spoon River just north of the Fulton/Knox County line. She drowned in Fulton County around Midnight and was found in the Spoon River near London Mills.

Flood, Knox

When
May 15, 7:30 PM CST to May 16, 7:30 AM CST
Where
Knox County, 2.33 mi W of St Augustine to 4.71 mi W of Saluda
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.715, -90.444

Periods of heavy rain on saturated soil resulted in extensive flooding in southern Knox county, particularly in the vicinity of the upper Spoon River basin. Nearly every road was under water and impassible. A 46 year old woman drove her car around a barricade and was swept into the Spoon River just north of the Fulton/Knox County line, about 7 miles southwest of Maquon. She drowned in Fulton County around Midnight and was found in the Spoon River near London Mills.

Flash Flood, Vermilion

When
May 15, 7:45 PM CST to May 16, 12:00 AM CST
Where
Vermilion County, 3.13 mi WNW of Rankin to 2.83 mi WSW of Fithian
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.483, -87.937

Heavy rain of 1.50 to 2.00 inches fell within two hours, on already saturated ground, across northern Vermilion County. This produced extensive flash flooding, particularly on rural roads. Multiple streets were flooded in the city of Danville, and Illinois Route 9 near Hoopeston was impassible.

Hail, Vermilion

When
May 15, 7:46 PM CST to 7:47 PM CST
Where
Vermilion County, Georgetown
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.980, -87.630

Hail, Coles

When
May 15, 8:00 PM CST to 8:01 PM CST
Where
Coles County, 4 mi W of Mattoon
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.480, -88.445

Flash Flood, Moultrie

When
May 15, 9:00 PM CST to May 16, 1:00 AM CST
Where
Moultrie County, 1.56 mi SSW of Dunn to 2.36 mi W of Sullivan J Wood Arpt
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.601, -88.716

Heavy rain of 1.00 to 2.00 inches fell within two hours, on already saturated ground, across parts of southern Moultrie County. This produced extensive flash flooding, particularly on rural roads and streets in the town of Sullivan.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Fulton2009-05-1646FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174282, 174289, 174293, 174304, 174307, 174310, 174313, 174314, 170802, 170803, 170794, 174315, 174317, 174320, 170804, 170805, 170806, 170807, 170801, 170808, 170809, 170795, 171083, 170812, 170799, 174331, 170820, 170824, 170825, 174325, 170814, 171087, 171360, 170815, 170816, 170817, 170822, 171357, 170821, 170797, and more.